Ask the Allergist
Can You Be Allergic to Tattoo Ink?
Yes, individuals can develop allergic reactions to specific inks used in tattooing. Most often the allergy is to a specific ink coloring. Irritation caused by red ink (i.e. from mercury compounds) is the most common. Any color of ink can cause these reactions. The reaction typically appears as a bumpy, red rash that can be itchy, scaly, and flaky. The reaction can start within a week of getting the tattoo or months to years later.
White ink used in tattoos can cause allergic reactions. Body lotions, chemical sunscreens, and sunshine can all affect white ink tattoos. They can make the reactions worse.
If you are experiencing discomfort with a tattoo, visit your primary healthcare provider. They’ll do an evaluation and discuss treatment options. You may need to consult with a dermatologist or allergist. In some cases, treatment may need laser therapy to remove the tattoo.
John M. James, MD, is a board-certified allergist. He is also President of Food Allergy Consulting and Education Services, LLC. He has worked as a medical specialist in the field of allergy, asthma, and immunology for over 30 years. Dr. James received his bachelor’s degree from the University of Arkansas and his Doctor of Medicine degree from the University of Tennessee. He is board certified by the American Board of Allergy and Immunology.